An Review of the Clinical Presentation and Management of Patients with Ipilumumab-associated Hypophysitis Treated at the Penn Pituitary Center

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 163-194-Pituitary Disorders & Case Reports
Basic/Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-170
Ilona Sinead Lorincz*1, Jayme Ewanichak2 and Julia Kharlip3
1Hospital of The Univ of PA, Philadelphia, PA, 2University of Pennsylvania Hospital, 3University of Pennsylvania, Philadelphia, PA
Autoimmune hypophysitis (AH), also referred to as lymphocytic hypophysitis, is an uncommon cause of hypopituitarism, often manifesting with a headache and vision loss secondary to chiasmal compression. This rare condition, classically described in post-partum women, is now increasingly recognized in cancer patients treated with CTLA-4 inhibitor antibodies. Ipilimumab, the most frequently used drug in this novel class of immunotherapies, was approved in 2011 for the treatment of metastatic melanoma. Ipilimumab augments antitumor immunity by constitutively activating T-cells; however, this up-regulation of the immune system also leads to a unique side profile of immune related adverse events (IrAEs). Limited information is available in the literature regarding the clinical presentation and optimal management of ipilimumab-associated hypophysitis, a potentially fatal autoimmune complication. We describe the clinical course of ten patients with iplimumab-induced hypophysitis treated at the Penn Pituitary Center. Unlike many patients with “classic” AH, none of our patients developed a large inflammatory mass leading to chiasmopathy. While aggressive glucorticoid therapy or surgery is often required to preserve vision in patients with “classic” AH, rapid treatment with smaller glucocorticoid doses to relieve headache was sufficient in some patients in our group. There was no difference in the hormonal outcomes in patients treated with lower versus higher doses of glucocorticoids. This “steroid-frugal” approach to AH treatment is of importance, as the use of steroids may attenuate the anti-tumor activity of CTLA-4 inhibitors. Headache heralded the onset of hypophysitis in many of our patients, but a substantial number presented with non-specific symptoms of fatigue and malaise. While most patients developed AH during the course of treatment, hypophysitis occurred as late as six weeks after the last dose. A substantial number of patients developed permanent adrenal insufficiency and thyroid dysfunction, but none required permanent replacement of gonadal or growth hormones. Due to the unpredictability in onset and often subtle presentation of ipilumimab-associated hypophysitis, we recommend complete pituitary hormone assessment in all patients prior to the initiation of treatment, following the third dose, and one to two months after the last dose, or sooner if symptoms dictate. In patients without chiasmopathy, it may be beneficial to use lower dose glucocorticoids and to wean as rapidly as tolerated to replacement therapy.

Nothing to Disclose: ISL, JE, JK

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm